Alert archive / Michigan / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 55, NWS Grand Rapids, MI

August 29, 2019Muskegon County, Newaygo County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Aug 29, 2019, 5:50 PM EDT for Muskegon County, Newaygo County, Michigan. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 29, 2019, 5:50 PM EDT (21:50 UTC)
Expired
Aug 29, 2019, 6:15 PM EDT
In force
25 min
Issued by
NWS Grand Rapids, MI
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Muskegon County, MI, Newaygo County, MI

The radar

The Grand Rapids radar (KGRR), 66 km from the middle of the area, began a volume at 21:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 9.8 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2019-08-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2019-08-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 84 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1222 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
84 m²/s²
0-3 km storm-relative helicity
200 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 29, 5:10 PM EDT, 40 minutes earlier.

Area forecast discussion, Aug 29, 5:10 PM EDT, 40 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
510 PM EDT Thu Aug 29 2019

LATEST UPDATE...
Mesoscale Discussion

.MESOSCALE DISCUSSION...
Issued at 511 PM EDT Thu Aug 29 2019

After talking with SPC a few moments ago it a severe thunderstorm
watch seems rather unlikely. The best instability (mix layer cape
in the 1500 to 2500 j/kg) stays over Lake Michigan as does the
best downdraft cape (800 to 1200 j/kg). The greatest surface dew
points are currently over southerns Wisconsin, and southern and
central Lake Michigan (in the mid 60s). There is fat cape in the
-10c to -30c range so hail is more than possible. There is also a
 fair amount of mid level dry air as well as inverted "V" look to
 the soundings (RAP model) near the Lake Shore. Winds between 1500
 ft and through 2000 ft area from the west around 40 knots so it
 would not take much to mix the gusts to the surface near the Lake
 Shore. The moisture transport and Low Level jet also suggest the
 greatest risk for severe storms in the next hour or two, west of
 US-131. There is a good chance for isolated severe storms over
 Oceana, Muskegon and Ottawa County as the line of storms moves
 southward but we do not expect the stronger storms to get far
 inland. So the bottom line is watch in unlikely but isolated
 severe storms are still possible west of US-131 for the next 2
 hours.

&&

.SYNOPSIS...
Issued at 257 PM EDT Thu Aug 29 2019

- Line of showers and thunderstorms this evening with potential
  for strong winds

- Fair weather for Friday

- Chance of showers southern Lower Michigan on Saturday and
  Sunday

&&

.DISCUSSION...(This evening through next Thursday)
Issued at 257 PM EDT Thu Aug 29 2019

The marginal risk of severe weather will be across southwest Lower
Michigan late this afternoon and into the evening as line of
storms currently extending from eastern Wisconsin to northwest
Illinois will continue rapidly propagating southeast, then slow as
it reaches southern Lower Michigan.

Main threat with the storms appears to be strong downdrafts as
indicated by the deep, dry adiabatic sub-cloud layer seen in
observed and forecast soundings. An isolated tornado is also
possible with deep layer shear values around 40 knots and low
level SRH values spiking around the time of the storms moving
through.

Fair weather to follow the storms tonight and Friday. An area of
warm advection showers breaks out across southern zones by
Saturday and spreads a bit further north on Sunday. Labor Day
looks dry at this point.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 145 PM EDT Thu Aug 29 2019

VFR conditions will prevail until late this afternoon when a line
of showers and thunderstorms will bring areas of MVFR and brief
IFR in some heavier downpours. The storms will move from northwest
to southeast, reaching MKG by 22Z and JXN about 2 or 3 hours
later.

Winds will be southwest gusting over 20 knots through the evening.
Some thunderstorms could have strong downdrafts with near surface
winds gusting over 40 knots.

&&

.MARINE...
Issued at 257 PM EDT Thu Aug 29 2019

No changes to the Small Craft Advisory. A line of thunderstorms
will move across Lake Michigan through late afternoon with the
potential for winds gusting over 40 knots in stronger storms.
Conditions will calm down quickly later this evening.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Beach Hazards Statement until 8 PM EDT this evening for MIZ037-
     043-050-056-064-071.

     Lakeshore Flood Advisory until 8 PM EDT this evening for MIZ037-
     043-050-056-064-071.

LM...Small Craft Advisory until 8 PM EDT this evening for LMZ844>849.

&&

MESOSCALE...WDM
SYNOPSIS...Ostuno
DISCUSSION...Ostuno
AVIATION...Ostuno
MARINE...Ostuno
Hazardous weather outlook, Aug 29, 3:03 PM EDT, 2 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
303 PM EDT Thu Aug 29 2019

MIZ037>040-043>046-050>052-056>059-064>067-071>074-301915-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
303 PM EDT Thu Aug 29 2019

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...This Afternoon and Tonight

There is a marginal risk of severe storms through this evening.
The main threat is strong downburst winds. THere is also the
possibility of a tornado.

Lakeshore flooding and hazardous swim conditions are expected
into this evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

LMZ844>849-301915-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
303 PM EDT Thu Aug 29 2019

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...This Afternoon and Tonight

Winds and waves will be hazardous to small craft through early
evening. There is also a threat of strong thunderstorms with winds
gusting over 40 knots through early evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

In the hours before

Special weather statement, Aug 29, 3:09 PM EDT, 2 hours 41 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
309 PM EDT Thu Aug 29 2019

MIZ037>040-043>046-050>052-056>059-292100-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-
Including the cities of Ludington, Baldwin, Reed City, Clare, Hart,
Fremont, Big Rapids, Mount Pleasant, Muskegon, Greenville, Alma,
Grand Haven, Jenison, Grand Rapids, Ionia, and St. Johns
309 PM EDT Thu Aug 29 2019

...Thunderstorms approaching Southwest Lower Michigan...

At 300 PM EDT...a line of thunderstorms extending from northeast to
southwest across Manitowoc Wisconsin will move east at 45 mph,
reaching Ludington around 4 PM and a Muskegon to Mount Pleasant line
around 6 PM.

These storms will produce frequent lightning and strong gusty winds
that could produce localized damage and power outages. Stay alert to
approaching thunderstorms this afternoon and evening and be ready to
take shelter inside a sturdy building.
Special weather statement, Aug 29, 4:56 PM EDT, 54 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
456 PM EDT Thu Aug 29 2019

MIZ043-044-050-292200-
Oceana-Muskegon-Newaygo-
456 PM EDT Thu Aug 29 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NEWAYGO...MUSKEGON AND
OCEANA COUNTIES...

At 455 PM EDT, National Weather Service meteorologists were tracking
strong thunderstorms located along a line extending from 7 miles
southwest of Silver Lake State Park to 30 miles west of Whitehall.
Movement was east at 50 mph.

Winds in excess of 40 mph and penny size hail are possible with
these storms. Winds could knock down tree limbs and create scattered
power outages.

Frequent cloud to ground lightning is occurring. Lightning can
strike 10 miles away from a thunderstorm. Seek a safe shelter inside
a building or vehicle.

LAT...LON 4366 8654 4375 8646 4382 8643 4382 8557
      4330 8556 4329 8579 4320 8579 4321 8591
      4312 8591 4312 8627 4332 8640 4350 8647
      4362 8654
TIME...MOT...LOC 2052Z 277DEG 43KT 4362 8664 4344 8709

CAS

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 29, 4:16 PM EDTSpecial Marine WarningGRR89 min
Aug 29, 4:56 PM EDTSpecial Weather StatementGRRMuskegon, Newaygo, Oceana64 min
Aug 29, 5:14 PM EDTSpecial Marine WarningGRR46 min
Aug 29, 6:30 PM EDTSevere Thunderstorm WarningGRRMontcalm, Muskegon, Newaygo45 min
Aug 29, 7:16 PM EDTSevere Thunderstorm WarningGRRKent, Montcalm44 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.